Alert archive / Nebraska / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 264, NWS North Platte, NE

September 25, 1998Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 25, 1998, 7:36 PM CDT for Custer County, Nebraska. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 25, 1998, 7:36 PM CDT (00:36 UTC)
Expired
Sep 25, 1998, 8:10 PM CDT
In force
34 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Custer County, NE

The radar

The North Platte radar (KLNX), 94 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 7:50 PM CDTHail 0.75Sargent, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 7:00 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.6 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1998-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 679 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1998-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 197 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
679 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
2754 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
197 m²/s²
0-3 km storm-relative helicity
364 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 260033 RRA
SVRLBF
NEC041-260110-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
736 PM CDT FRI SEP 25 1998

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 810 PM CDT

* AT 734 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 18 MILES NORTH NORTHEAST OF BROKEN BOW OR 4 MILES
  WEST OF SARGENT MOVING NORTHEAST AT 45 MPH.

* DAMAGING HAIL AND/OR DESTRUCTIVE WINDS CAN BE EXPECTED NEAR...
  SARGENT                      BY 735 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

RLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 3:14 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Sep 25, 3:14 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
314 PM CDT FRI SEP 25 1998

...FORECAST CHALLENGE IS NOCTURNAL CONVECTION...

WIDESPREAD STRATUS AND FOG AHEAD OF SURFACE WARM FRONT SEEN ON VISIBLE
SATELLITE IMAGERY DRIFTING NORTH AND SLOWLY DISSIPATING. THIS HAS HELD
TEMPERATURES DOWN SIGNIFICANTLY WITH EARLY AFTERNOON READINGS IN UPPER
60S TO LOWER 70S COMPARED TO AROUND 90 ALONG KS BORDER. THE WARM
FRONT...EXTENDING FROM ABOUT LBF TO OMA WILL CONTINUE TO LIFT NORTHWARD
THIS EVENING. WARM ADVECTION ALOFT WILL KEEP THINGS CAPPED THIS EVENING
BUT FEW THUNDERSTORMS SHOULD ERUPT LATER TONIGHT AS WEAK SHORTWAVE MOVES
INTO NW AND STRONG MID LEVEL WINDS INCREASE SHEAR AS REFLECTED IN ETA
HELICITY BULLSEYE IN SW LATE TONIGHT. MOST UNSTABLE CONDITIONS WILL BE
IN NE AS REFLECTED BY CAPE AND LI FORECASTS AND GOING WITH HIGHEST POPS
THERE.

NGM SHOWING TYPICAL BIAS WITH SURFACE FEATURES TOO FAR NORTH INTO SD
AND FAVOR ETA THIS CYCLE. TWO SEPORATE LOW CENTERS SHOWING UP ON
SURFACE PLOTS...ONE IN SE MT AND THE OTHER IN NE CO. BEST PRESSURE
FALLS AT 18Z HINT AT NORTHERN LOW DOMINATING AT FIRST BUT AGREE WITH
ETA SHOWING TWO CENTERS ORGANIZING INTO ONE LOW OVER NEB PANHANDLE
LATE TONIGHT. THIS SWINGS TROUGH THROUGH FORECAST AREA LATE TONIGHT AND
MAY BE FOCUS FOR WIDELY SCATTERED THUNDERSTORMS...ALONG WITH MID LEVEL
FEATURES. CANADIAN HIGH BUILDS INTO MT LATE SATURDAY AND WILL PUSH
SURFACE COLD FRONT ACROSS FORECAST AREA SATURDAY NIGHT AND SUNDAY WITH
ENOUGH LOW LEVEL MOISTURE TO PROVIDE MOSTLY CLOUDY CONDITIONS FOR
SUNDAY. FWC TEMPERATURES ON THE WARM SIDE...REFLECTING SURFACE FEATURES
TOO FAR NORTH AND WENT CLOSER TO MUCH COOLER FAN FOR LBF AND VTN.

PRELIMI"NARY GUIDANCE FOR COORDINATION ONLY.  OFFICIAL FORECASTS ARE
CONTAINED WITHIN PRODUCT OMAZFPLBF.

CCF
LBF BE 057/081 047/069 042 12221
ONL BE 064/083 054/068 046 12421
VTN BE 058/078 046/066 042 12211

SHEETS

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 7:45 PM CDTSevere Thunderstorm WarningLBFGarfield, Loup50 min
Sep 25, 11:33 PM CDTSevere Thunderstorm WarningLBFKeya Paha32 min
Sep 25, 11:43 PM CDTSevere Thunderstorm WarningLBFCherry32 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.